Virginia, 2003Tornado in Virginia, August 7, 2003
August 7, 2003 · NWS AKQ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 10:30 AM EST, 26 minutes earlier.
Area forecast discussion, Aug 7, 10:30 AM EST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1130 AM EDT THU AUG 7 2003
1ST VORT GETTING READY TO EXIT ERN SHORE...W/ NXT VORT ALNG VA/NC
LINE S OF RNK...AND WILL MOVE A BIT SLOWER THAN 1ST VORT. RADAR
SHOWS ALMOST CONTINUES STREAM OF SHRA W/ EMBEDDED TSTMS FROM ERN
SHORE TO OFF SC COAST W/ LITTLE E-W MVNT. AS RSLT HAVE GONE CAT POPS
FOR ERN 1/3 CWA...SCT POPS FOR SW 1/3 OF CWA AND LKLY POPS
ELSEWHERE. FOR AREAS W/ LKLY AND AND CAT POPS KEPT TMPS IN
70S...XCPT IN SRN NC CNTS WHERE 80 IS STILL W/ IN REACH. IN SCT
AREAS WILL RUN U70S-L80S. AS FOR CLD CVR UP CLD CVR IN CAT POP AREA
TO CLDY.
HEAVY RAINFALL WILL CONTINUE TO BE LIKE IT HAS BEEN THIS AM...A
LOCALIZED ISSUE...SO WILL NOT GO W/ FFA...AND CONTINUE W/ SPS...FLS
FOR URBAN/RURAL FLOODING....AND FFW IF NECESSARY.
MARINE: MINOR CHNGS
MALOIT
PREV AFD BLW
AFTER A BRIEF RESPITE...MORE RAIN IS ON THE WAY FOR THE REGION OVER
THE NEXT FEW DAYS. THIS AS THE UPPER TROUGH TO OUR WEST CONTINUES TO
AMPLIFY (ONCE AGAIN) AS A RESULT OF THE BUILDING UPPER RIDGE OVER THE
PLAINS/MS VLY. STLT WATER VAPOR IMAGERY SHOWS A WELL-DEFINED JET
STREAK DROPPING INTO THE MID AND LOWER MS VLY.
TODAY AND TONIGHT...GIVEN THE HIGH DEGREE OF MERIDIONAL FLOW...A
BROAD AREA OF UPPER LEVEL DIVERGENCE/ QS VECTOR CONVERGENCE IS NOTED
ACROSS THE MID ATLC REGION AS WE REMAIN E OF THE TROUGH AXIS. THE
AMPLIFYING TROUGH WILL DEEPEN THE MOIST SOUTHERLY FLOW THROUGH THE
MID AND UPPER LEVELS...TAPPING THE GULF STREAM AND MAKING FOR OPTIMAL
PRECIPITATION EFFICIENCY AS PWAT INDICES CLIMB TO NEAR 2. DECIDED TO
HOLD OFF ON FLOOD WATCHES AS THE MODELS SHOW BEST MOISTURE/THETA-E
ADVECTION (AND THUS QPF) TO OUR WEST AND SOUTH. NEVERTHELESS WILL
HAVE TO KEEP AN EYE ON GULF STREAM CONVECTION LIFTING N ALONG THE
NC/VA COASTS...GIVEN THE TROPICAL NATURE OF THE RAIN (HIGHER
EFFICIENCY/RAINFALL RATES).
FRIDAY...BOTH THE GFS/ETA SHOW A BREAK IN THE ACTION EARLY...THEN
WITH ANOTHER ROUND OF UPPER DIVERGENCE AND ASSOCIATED LOW/MID LEVEL
LIFT BY AFTERNOON LIFTING FROM THE SOUTH. GFS AND ETA DIFFER AS TO
WHERE THE BEST LIFT WILL BE (ALONG VA/NC COAST PER ETA...OVER NW VA
AND NRN WV PER THE GFS)...NEVERTHELESS GIVEN THE ORIENTATION OF THE
TROUGH CONFIDENCE REMAINS HIGH THAT SHOWERS/TSTMS WILL BECOME
NUMEROUS OVER THE FCST AREA ONCE AGAIN.
SATURDAY AND BEYOND...MADE NO CHANGES TO THE PREVIOUS FCST...WHICH
MAINTAINS RAIN CHANCES THROUGH THE PERIOD. BASED ON THE MOST
RECENT MEDIUM RANGE MODEL RUNS THE PATTERN SHOWS NO SIGNS OF CHANGING
THROUGH EARLY NEXT WEEK AS THE ABNORMALLY MERIDIONAL UPPER FLOW
PATTERN CONTINUES WITH THE UPPER TROUGH EXTENDING DOWN THROUGH THE
CENTRAL GULF REGION. THE LATEST EXTENDED GFS RUN CONTINUES TO SHOW
SIGNS OF WEAKENING FLOW ALOFT BY MIDWEEK AS THE BAROCLINIC ZONE/JET
STREAM LIFTS NORTH INTO NRN NEW ENGLAND.
.PRELIMINARY TEMPS/POPS...
SBY 84 71 83 71 / 50 60 50 60
OXB 81 71 81 74 / 50 60 50 60
WAL 84 71 82 72 / 50 60 50 60
FVX 80 68 85 69 / 60 60 50 60
RIC 82 70 84 71 / 60 60 50 60
PTB 82 71 86 71 / 60 60 50 60
AKQ 83 72 85 72 / 60 60 50 60
PHF 84 73 85 73 / 60 60 50 60
ORF 84 73 84 74 / 60 60 60 60
ECG 84 74 86 74 / 60 60 60 60
.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.
HURLEY
Hazardous weather outlook, Aug 7, 4:38 AM EST, 6 hours 18 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
538 AM EDT THU AUG 07 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL BRING POCKETS OF HEAVY RAIN ACROSS
PORTIONS OF THE REGION TODAY AND THIS EVENING...POSSIBLY RESULTING
IN LOCALIZED FLOODING NEAR SMALL STREAMS AND IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): WEATHER.NOAA.GOV/AKQ.
HURLEY
In the hours before
Special weather statement, Aug 7, 7:27 AM EST, 3 hours 29 minutes before
VAZ087-088-071315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
827 AM EDT THU AUG 7 2003
...STRONG THUNDERSTORM MOVING FROM NEAR EMPORIA TO SOUTHERN SUSSEX
COUNTY...
AT 827 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EMPORIA...MOVING NORTHEAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR EMPORIA AIRPORT AT 840 AM EDT...
COWIE CORNER AT 845 AM EDT...SLAGLES LAKE AT 850 AM EDT...GRIZZARD AT
900 AM EDT...JARRATT AT 910 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE PURDY AND RADIUM.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.
MALOIT
&&
LAT...LON 3669 7775 3657 7758 3680 7725 3697 7747
Special weather statement, Aug 7, 8:11 AM EST, 2 hours 45 minutes before
NCZ012-VAZ092-071345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
911 AM EDT THU AUG 7 2003
...STRONG THUNDERSTORM MOVING INTO NORTHEAST NORTHAMPTON COUNTY IN
NORTH CAROLINA...AND SOUTHWEST SOUTHAMPTON COUNTY...
AT 911 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BOYKINS...MOVING NORTHEAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SHILOH AT 920 AM EDT...
NEWSOMS AT 925 AM EDT...HANDSOM AT 935 AM EDT...STORY...AND...
COURTLAND AT 940 AM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE CONWAY...FRANKLIN...HUNTERDALE AND SEDLEY.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.
MALOIT
&&
LAT...LON 3650 7737 3639 7720 3672 7684 3686 7706
Special weather statement, Aug 7, 8:53 AM EST, 2 hours 3 minutes before
VAZ092-071430-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
953 AM EDT THU AUG 7 2003
...STRONG THUNDERSTORM MOVING INTO NORTHERN AND EASTERN SOUTHAMPTON
COUNY...
AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COURTLAND...MOVING NORTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HUNTERDALE AT 1000 AM EDT...SEDLEY
AT 1005 AM EDT...VICKSVILLE AT 1010 AM EDT...BURDETTE AT 1015 AM
EDT...BERLIN AT 1020 AM EDT...IVOR AT 1030 AM EDT..
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.
MALOIT
&&
LAT...LON 3669 7723 3658 7706 3686 7674 3700 7696
Local storm report, Aug 7, 9:31 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED LANGLEY WIND OBSERVATION
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EDT WED AUG 06 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 PM NEWPORT NEWS VA 79 MPH TSTORM WIND
08/05/03 CITY OF NEWPORT NEWS FAF METAR
0108 AM HAMPTON VA 67 MPH TSTORM WIND
08/06/03 CITY OF HAMPTON MEASURED AT LANGLEY AFB
FOSTER/DHRSpecial weather statement, Aug 7, 9:43 AM EST, 1 hour 13 minutes before
VAZ092-071515-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1043 AM EDT THU AUG 7 2003
...STRONG THUNDERSTORM MOVING INTO NORTHERN SOUTHAMPTON COUNTY...
AT 1043 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COURTLAND...MOVING NORTHEAST AT 5 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR SEDLEY AT 1055 AM EDT...VICKSVILLE
AT 1100 AM EDT...DORY AT 1110 AM EDT...BERLIN AT 1115 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE IVOR.
WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW
LYING AREAS.
MALOIT
&&
LAT...LON 3676 7723 3665 7705 3685 7682 3699 7703
Special weather statement, Aug 7, 10:00 AM EST, 56 minutes before
VAZ072>078-083>085-071615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1100 AM EDT THU AUG 7 2003
AT 1050 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING HEAVY RAIN
SHOWERS WITH EMBEDDED THUNDERSTORMS FROM CENTRAL VIRGINIA TO THE
NORTHERN NECK...MOVING SLOWLY TO THE NORTHEAST AROUND 10 MPH. THE
HEAVY RAIN COVERED AN AREA FROM NEW KENT COUNTY TO WESTMORELAND AND
GLOUCESTER COUNTIES. THE HEAVIEST RAIN WAS IN A BAND OF SHOWERS AND
EMBEDDED THUNDERSTORMS THAT EXTENDED FROM NEAR MANQUIN IN KING AND
QUEEN COUNTY...TO WARSAW IN RICHMOND COUNTY...TO MONTROSS IN
WESTMORELAND COUNTY. THE HEAVY RAIN WILL CONTINUE TO AFFECT THIS
REGION THROUGH 12:15 PM.
RAINFALL RATES OF 1.5 TO 2.5 INCHES PER HOUR...ESTIMATED BY DOPPLER
RADAR...WILL CAUSE EXCESSIVE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOSTER
Tornado, York
- When
- August 7, 10:56 AM EST
- Where
- York County, Tabb
- Rating
- F1
- Path length
- 0.2 mi
- Path width
- 50 yd
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.133, -76.433
Tornado (F1) damage occurred near Victory Boulevard and Running Man Trail, with a dozen or so trees down. Also, damage to 4 houses occurred due to trees snapping off and falling on the homes.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, August 7, 200328 injured · $80 million · F1 · 1 event
- Damaging Wind in Louisiana, August 7, 2003$150,000 · 50 kt wind · 1 event
- Flash Flood in New York, August 7 to 8, 2003$100,000 · 1 event
- Flash Flood in South Carolina, August 7, 2003$50,000 · 1 event
- Tornado in Florida, August 7, 2003$50,000 · F0 · 1 event
- Wildfire in Idaho, August 7 to 11, 2003$25,000 · 1 event
- Flash Flood in Massachusetts, August 7, 2003$25,000 · 1 event
- Flash Flood in Pennsylvania, August 7, 2003$20,000 · 1 event
- Damaging Wind in Arizona, August 7, 2003$20,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Georgia, August 7, 2003$15,000 · 0.75 in hail · 2 events
- Lightning Strike in Florida, August 7, 20031 injured · 1 event
- Lightning Strike in North Carolina, August 7, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337446.